Colorado, 2013

Flash Flooding and Hail in Colorado, September 22 to 23, 2013

September 22 to 23, 2013 · NWS GJT · 20 events in 5 counties and zones

A negatively tilted upper trough and associated cold front swung across the 4 Corners region and incorporated monsoonal moisture to produce strong thunderstorms with large hail and heavy rainfall across southwest Colorado. The runoff from this rainfall caused flash flooding in many areas, including locations around Durango.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
$10,000
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A negatively tilted upper trough and associated cold front swung across the 4 Corners region and incorporated monsoonal moisture to produce strong thunderstorms with large hail and heavy rainfall across southwest Colorado. The runoff from this rainfall caused flash flooding in many areas, including locations around Durango. Hail damage to personal property in La Plata County was estimated to be at least two million dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 22, 10:05 AM MST, 2 hours 10 minutes earlier.

Area forecast discussion, Sep 22, 10:05 AM MST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1105 AM MDT SUN SEP 22 2013

.UPDATE...
ISSUED AT 1050 AM MDT SUN SEP 22 2013

STORMS DEVELOPED ACROSS THE AREA ALREADY THIS MORNING. STORMS ARE
EXPECTED TO STRENGTHEN INTO THE AFTERNOON WITH SOME POSSIBLY
REACHING SEVERE CRITERIA. THEREFORE A SEVERE THUNDERSTORM WATCH
HAS BEEN ISSUED FOR MOST OF THE CWA. ALL COUNTIES EXCEPT
MOFFAT...ROUTT AND DAGGETT COUNTIES ARE INCLUDED IN THE THE WATCH.
THIS WILL RUN UNTIL 7 PM MDT THIS EVENING. SEE THE PREVIOUS
DISCUSSION AS IT DESCRIBES THE SITUATION WELL.

&&

.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 411 AM MDT SUN SEP 22 2013

IF THERE WAS A "PERFECT STORM" SCENARIO OUTSIDE OF WINTER...TODAYS
SCENARIO IS IT. A POWERFUL SHORT WAVE EJECTING ACROSS SRN NEVADA
WITH IMPRESSIVE DIFFERENTIAL CYCLONIC VORTICITY ADVECTION REACHES
THE FOUR CORNERS REGION THIS AFTERNOON...DEVELOPING A MID LEVEL
CLOSED LOW CIRCULATION WITH STRONG DIVERGENCE COVERING WRN
COLORADO. MONSOONAL MOISTURE STREAMS NORTHWARD AHEAD OF THE SHORT
WAVE WITH PWATS APPROACHING NEARLY AN INCH OVER SERN UTAH AND THE
GRAND VALLEY. BULK SHEAR VALUES (0-6 KM AGL LAYER) FROM THE RAP13
APPROACH 50-70 KTS ACROSS THE SRN PORTION...COMBINED WITH
INCREASING DYNAMICAL LIFT...SUPPORT ROTATING UPDRAFTS THAT SHOULD
PRODUCE LARGE HAIL AND DAMAGING WINDS FROM SQUALL LINES. IN
ADDITION TO THE LARGE HAIL THREAT... SIGNIFICANT ACCUMULATION OF
SMALLER HAIL IS A DEFINITE POSSIBILITY. FOR THE NORTHERN AREAS
(NORTH OF I-70)...THE POTENTIAL FOR SEVERE THUNDERSTORMS WILL BE
LESS LIKELY BUT STRONG STORMS ARE EXPECTED TO OCCUR WITH LOCALIZED
HEAVY SHOWERS.

THIS EVENT OCCURS ON THE HEELS OF FOUR WEEKS OF SIGNIFICANT RAINS
ACROSS A GOOD CHUNK OF SE UTAH AND THE WESTERN SLOPE...THE GROUND
IS ALREADY MOIST. FLASH FLOODING FROM INTENSE BANDS OF HEAVY RAIN
AND MELTING HAIL IS PROBABLE SOMEWHERE IN OUR FORECAST AREA. HAVE
EXPANDED THE FLASH FLOOD WATCH TO COVER THE SAME SPOTS AS THE
SLIGHT RISK AREA FROM THE STORM PREDICTION CENTER. POTENTIAL QPF
IS IMPRESSIVE...AND TAKING A MODEL CONSENSUS APPROACH...SHOWS MUCH
OF THE SRN PORTION OF THE FORECAST AREA BETWEEN 1 TO 2 INCHES
DURING THE NEXT 12 TO 18 HOURS. LOCALES HIT WITH SQUALL LINES MAY
EXCEED 2 INCHES. LA PLATA AND MONTEZUMA COUNTY STAND THE BEST
CHANCE OF RECEIVING THE COMBINATION OF SEVERE STORMS AND FLASH
FLOODING.

THE SURFACE COLD FRONT LOOKS TO BE PUSHING UP AGAINST THE DIVIDE
BY EARLY THIS EVENING WITH THE UPPER TROF LOCATED NEAR THE
UTAH/COLORADO BORDER. THIS WILL VEER THE FLOW THROUGH EVENING AND
FOCUS THE HEAVIER PRECIPITATION FROM THE SOUTH FACING SLOPES TO
THE WEST THEN NORTHWEST THROUGH THE EARLY MORNING HOURS. AN ILL
DEFINED CIRCULATION IN THE TROF WILL BE LIFTING NORTHEAST AND
PAINTING THE HEAVIEST QPF AMOUNTS ACROSS OUR CENTRAL MOUNTAINS.
THE LARGE SCALE ASCENT WILL BE REPLACED BY SUBSIDENCE WITH TROF
PASSAGE IN THE EVENING. BEFORE THIS HAPPENS INSTABILITY IS STILL
QUITE STRONG WHICH SHOULD HELP PUSH SNOW LEVELS DOWNWARD AND
PRODUCE HEAVY ENOUGH SNOW TO OVERCOME GROUND TEMPERATURES.
ACCUMULATING SNOWFALL WILL BE POSSIBLE DOWN TO 10000 FEET OVER
MUCH OF OUR CWA. THE CENTRAL CWA MOUNTAINS WILL BE IMPACTED THE
MOST WITH THIS STORM AND THE HIGH PASSES IN ZONES 10/12/4/13 MAY
SEE SLUSHY CONDITIONS THROUGH MORNING. THE COLDER AIR FILTERS IN
BEHIND THE TROF AFTER MIDNIGHT...WITH THE PRECIPITATION BECOMING
OROGRAPHICALLY FOCUSED ON WEST AND NORTHWEST SLOPES WITH
INTENSITIES DROPPING OFF THROUGH SUNRISE AS STABILITY INCREASES.

.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)
ISSUED AT 411 AM MDT SUN SEP 22 2013

MUCH DRIER AIR WILL BE FILTERING IN THROUGH THE MORNING HOURS WITH
THE DENDRITIC LAYER ERODING OVER ALL BUT THE NORTHERN MOUNTAINS
THROUGH MID MORNING WHERE LIGHT SNOW OR FLURRIES WILL LINGER.
HIGHS WILL BE COOLER BEHIND THE FRONT WITH HIGH DROPPING OFF
AROUND 5 TO 10 DEGREES BELOW NORMAL. SURFACE HIGH PRESSURE BUILDS
IN MONDAY NIGHT AS RIDGING BUILDS IN FROM THE GREAT BASIN. THE
DRIER ATMOSPHERE AND CLEAR SKIES SHOULD LEAD TO A FAIRLY COOL
NIGHT WITH LOWS PUSHING INTO THE 30S OVER THE HIGH VALLEYS. DRY
CONDITIONS CONTINUE INTO TUESDAY AS THE RIDGE BEGINS TO SHIFT TO
THE HIGH PLAINS. WAA THROUGH THE MID LAYERS SHOULD PUSH HIGHS BACK
TO THE NORMAL MARK BY TUESDAY WITH HIGH CLOUDS BEGINNING TO PUSH
IN AS THE NEXT TROF DIGS ALONG THE WEST COAST.

TUESDAY NIGHT THROUGH FRIDAY...RIDGE WILL BE MOVING DOWNSTREAM AS
A BROAD UPPER TROUGH BUSTS INTO THE INTERMOUNTAIN WEST. THERE IS
SOME UNCERTAINTY ON TIMING AND EASTWARD PROGRESSION OF THIS
FEATURE...BUT APPEARS THERE IS SOME MODEL CONSENSUS. GFS AND ECMWF
SHOW PIECES OF ENERGY SHEARING NORTHEAST AS THE TROUGH WEAKENS AS
IT CROSSES THE CENTRAL ROCKIES. IN THIS SCENARIO...COLD FRONT
SWEEPS ACROSS THE FORECAST AREA ABOUT WEDNESDAY NIGHT/THURSDAY
MORNING TIME FRAME...BUT MID LEVEL COLD ADVECTION MAY NOT BE
PROMINENT. THE 00Z GFS HOLDS OFF TROUGH PASSAGE UNTIL FRIDAY
EVENING...AND THE ECMWF HAS THE TROUGH LIFT NORTH AS IS DRAGS
ACROSS THE WESTERN SLOPE. NOT EXACTLY THE BEST CASE SCENARIO FOR
THOSE THAT WANT SOME WINTER WEATHER. NEVERTHELESS...EXPECT SOME
SHOWERS WITH THE COLD FRONT PASSAGE WITH SNOW LEVELS LOWERING
BELOW THE MOUNTAIN PASSES ON THURSDAY NIGHT. FRIDAY WILL BE
UNSETTLED WITH LIGHT PRECIPITATION.

SATURDAY...CRISP AUTUMN MORNING IN THE WAKE OF THE TROUGH
OTHERWISE SUNNY AS WITH AMPLIFYING RIDGE ACROSS THE INTERIOR WEST.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1050 AM MDT SUN SEP 22 2013

CONDITIONS WILL CONTINUE TO DETERIORATE THIS AFTERNOON WITH MANY
AVIATION HAZARDS EXPECTED...HEAVY RAIN...HAIL AND STRONG GUSTY
WINDS. SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND
BECOME WIDESPREAD BY 20Z AND 03Z WITH LOCAL +TSRAGS WITH STRONG
GUSTS OF 35 TO 45 KTS POSSIBLE WITH THE STRONGEST STORMS.
OCCASIONAL IFR/MVFR VIS/CIGS WITH PASSING THUNDERSTORMS. IMPROVING
CONDITIONS ARE EXPECTED AFTER 03Z AS -SHRA/-TSRA DECREASE FROM THE
WEST. HOWEVER SNOW SHOWERS WILL DEVELOP ALONG THE CONTINENTAL
DIVIDE AFTER 03Z. THESE SHOWERS WILL CONTINUE INTO MONDAY
MORNING...LINGERING LONGEST FROM THE VAIL AREA NORTHWARD.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...FLASH FLOOD WATCH UNTIL 9 PM MDT THIS EVENING FOR COZ003-006-007-
     009-011-012-014-017>023.

UT...FLASH FLOOD WATCH UNTIL 9 PM MDT THIS EVENING FOR UTZ022-025-
     027>029.

&&

UPDATE...EH
SHORT TERM...PF/15
LONG TERM...15/PF
AVIATION...EH
Hazardous weather outlook, Sep 22, 5:45 AM MST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
645 AM MDT SUN SEP 22 2013

COZ001>014-017>023-UTZ022>025-027>029-231300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
645 AM MDT SUN SEP 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A POWERFUL WEATHER SYSTEM WILL MOVE ACROSS THE REGION TODAY AND
BRINGS STRONG THUNDERSTORMS...POSSIBLY SEVERE...THAT PRODUCE HAIL
AND STRONG WINDS.

HEAVY RAIN SHOWERS ARE EXPECTED AS WELL...ESPECIALLY ACROSS THE
SOUTH THAT BRINGS A THREAT OF FLASH FLOODING...MUD DEBRIS
FLOW...AND ROCKSLIDES IN STEEP TERRAIN.

LATE TONIGHT...LIGHT SNOW ACCUMULATIONS MAY RESULT IN SLUSHY
CONDITIONS OVER THE MOUNTAIN PASSES.

FOR SPECIFIC DETAILS OF HAZARDOUS WEATHER TODAY AND TONIGHT...SEE
THE FLASH FLOOD WATCH AND SPECIAL WEATHER STATEMENTS THAT PROVIDE
SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE NEXT CHANCE FOR PRECIPITATION WILL BE WEDNESDAY NIGHT THROUGH
FRIDAY AS ANOTHER COLD FRONT MOVES THROUGH. SNOW WILL BE POSSIBLE
OVER THE MOUNTAIN PASSES ACROSS WESTERN COLORADO.

ON FRIDAY AND SATURDAY MORNING...FREEZING TEMPERATURES MAY RESULT
IN SEASON ENDING KILLING FROST IN THE HIGHER VALLEYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EARLY
EVENING FOR MESA...DELTA...MONTROSE...OURAY...AND LA PLATA
COUNTIES.

In the hours before

Local storm report, Sep 22, 8:47 AM MST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
947 AM MDT SUN SEP 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0941 AM     HAIL             3 N CANYONLANDS NP      38.44N 109.88W
09/22/2013  M0.80 INCH       SAN JUAN           UT   BROADCAST MEDIA

            3N KCNY OVER HWY 191

&&

EVENT NUMBER GJT1301561

JM
Special weather statement, Sep 22, 9:30 AM MST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1030 AM MDT SUN SEP 22 2013

COZ001-UTZ024-025-221715-
EASTERN UINTA BASIN UT-LOWER YAMPA RIVER BASIN CO-TAVAPUTS PLATEAU
UT-
1030 AM MDT SUN SEP 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN UINTAH...NORTHWESTERN RIO
BLANCO AND SOUTHWESTERN MOFFAT COUNTIES UNTIL 1115 AM MDT...

AT 1028 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 25 MILES SOUTHWEST OF DINOSAUR...OR 41 MILES
SOUTHEAST OF VERNAL...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  RANGELY...
  BLUE MOUNTAIN...
  MASSADONA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4036 10876 4017 10856 3979 10921 3993 10936

NL
Special weather statement, Sep 22, 10:12 AM MST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1112 AM MDT SUN SEP 22 2013

UTZ025-027-221800-
ARCHES/GRAND FLAT UT-TAVAPUTS PLATEAU UT-
1112 AM MDT SUN SEP 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAND COUNTY UNTIL NOON
MDT...

AT 1110 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 15 MILES NORTHWEST OF MOAB...MOVING NORTHEAST
AT 45 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF CENTRAL GRAND COUNTY.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3925 10946 3912 10920 3861 10969 3871 10988

NL
Special weather statement, Sep 22, 10:27 AM MST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1127 AM MDT SUN SEP 22 2013

UTZ022-028-221815-
LA SAL AND ABAJO MOUNTAINS UT-SOUTHEAST UTAH UT-
1127 AM MDT SUN SEP 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SAN JUAN COUNTY UNTIL
1215 PM MDT...

AT 1124 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES NORTHWEST OF BLANDING...MOVING
NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
MONTICELLO AROUND 1155 AM MDT.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3769 10967 3814 10932 3790 10903 3786 10904
      3757 10947

MDA
Local storm report, Sep 22, 11:21 AM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1221 PM MDT SUN SEP 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1213 PM     DEBRIS FLOW      DURANGO                 37.27N 107.88W
09/22/2013                   LA PLATA           CO   EMERGENCY MNGR

            HEAVY RAIN AFFECTING AREAS NORTH OF DURANGO NEAR ANIMAS
            VALLEY AND MISSIONARY RIDGE. SOME OF THE ROADS THAT WERE
            AFFECTED EARLIER HAVE MUD AND ROCKS FLOWING OVER ON
            COUNTY ROAD 250.

&&

EVENT NUMBER GJT1301562

MALEKSA
Special weather statement, Sep 22, 11:38 AM MST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1238 PM MDT SUN SEP 22 2013

COZ001-003-006-UTZ027-221930-
ARCHES/GRAND FLAT UT-GRAND VALLEY CO-LOWER YAMPA RIVER BASIN CO-ROAN
AND TAVAPUTS PLATEAUS CO-
1238 PM MDT SUN SEP 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHEASTERN GRAND...
SOUTHWESTERN RIO BLANCO...SOUTHWESTERN GARFIELD AND NORTHWESTERN MESA
COUNTIES UNTIL 130 PM MDT...

AT 1234 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 20 MILES NORTHWEST OF FRUITA...OR 30 MILES
NORTHWEST OF GRAND JUNCTION...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
RURAL SOUTHWESTERN GARFIELD COUNTY THROUGH 130 PM MDT
RURAL NORTHWESTERN MESA COUNTY THROUGH 130 PM MDT
RURAL WESTERN GARFIELD COUNTY THROUGH 130 PM MDT
RURAL SOUTHWESTERN RIO BLANCO COUNTY THROUGH 130 PM MDT

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3977 10862 3958 10841 3921 10902 3933 10917
      3936 10913 3940 10905 3944 10905

NL

The radar

The Grand Junction radar (KGJX), 216 km away, was scanning. The volume nearest the first event began at 19:16 UTC.

Open the radar archive at this moment

Event by event

11 hail, 4 heavy rain, 3 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Hail, La Plata

When
September 22, 12:15 PM MST to 12:29 PM MST
Where
La Plata County, 1.76 mi ESE of Kline
Measured
2 in hail
Reported by
Newspaper
Coordinates
37.120, -108.090

Hail up to the size of hen eggs and strong winds caused considerable damage to residences and property near Marvel.

Hail, Montrose

When
September 22, 12:20 PM MST to 12:30 PM MST
Where
Montrose County, 3.87 mi SE of Bedrock
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.280, -108.830

Quarter sized hail was reported on Highway 90 east of Bedrock.

Hail, Dolores

When
September 22, 12:30 PM MST to 12:40 PM MST
Where
Dolores County, 3.5 mi N of Dove Creek
Measured
1.5 in hail
Property damage
$25,000
Reported by
Storm Chaser
Coordinates
37.820, -108.910

Ping pong ball sized hail was observed at intersection of Highway 141 and County Road E.

Hail, La Plata

When
September 22, 12:30 PM MST to 12:40 PM MST
Where
La Plata County, Breen
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
37.180, -108.080

Hail up to the size of hen eggs was reported.

Thunderstorm Wind, La Plata

When
September 22, 12:51 PM MST to 12:59 PM MST
Where
La Plata County, 0.88 mi NE of Redmesa
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.110, -108.160

Ping pong sized hail also reported with the winds which stripped leaves and small branches off the trees.

Hail, La Plata

When
September 22, 12:51 PM MST to 12:59 PM MST
Where
La Plata County, 0.88 mi NE of Redmesa
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.110, -108.160

Ping pong ball sized hail was observed, along with strong winds which stripped leaves and branches from trees.

Hail, Dolores

When
September 22, 1:14 PM MST to 1:30 PM MST
Where
Dolores County, 3.43 mi NW of Dove Creek
Measured
1.5 in hail
Property damage
$20,000
Crop damage
$10,000
Reported by
Broadcast Media
Coordinates
37.800, -108.950

Ping pong ball sized hail was reported.

Flash Flood, La Plata

When
September 22, 1:22 PM MST to 7:00 PM MST
Where
La Plata County, 0.38 mi W of Durango to 0.93 mi SSW of Trimble
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.271, -107.887

Flash floods occurred along Highway 550, several county roads and through much of the Durango city limits. The heaviest flows were reported just north of Durango where Highway 550 was closed for several hours. Vehicles were trapped in the flow over the highway and several rescues were initiated.

Hail, La Plata

When
September 22, 1:23 PM MST to 1:35 PM MST
Where
La Plata County, 1.49 mi NNE of Durango
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
37.290, -107.870

Half dollar sized hail was reported in the town of Durango.

Hail, La Plata

When
September 22, 1:30 PM MST to 1:40 PM MST
Where
La Plata County, Breen
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
37.180, -108.080

Hail up to two inches in diameter pummeled the area.

Thunderstorm Wind, La Plata

When
September 22, 1:38 PM MST to 1:45 PM MST
Where
La Plata County, 0.69 mi N of (Dro)durango/Laplata
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
37.160, -107.750

Strong thunderstorm outflow winds were measured at the Durango La Plata County Airport.

Flash Flood, La Plata

When
September 22, 1:45 PM MST to 8:00 PM MST
Where
La Plata County, 7.9 mi SE of Trimble to 8.21 mi WSW of Vallecito
Cause
Heavy Rain
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
37.330, -107.737

County Roads 240 and 247 were over-topped by fast moving water up to two feet deep. Considerable damage occurred to County Road 240.

Hail, La Plata

When
September 22, 1:50 PM MST to 1:59 PM MST
Where
La Plata County, 0.88 mi NE of Bayfield
Measured
1.5 in hail
Reported by
Public
Coordinates
37.230, -107.590

Heavy Rain, La Plata

When
September 22, 1:50 PM MST to 2:15 PM MST
Where
La Plata County, 0.88 mi NE of Bayfield to 0.86 mi NE of Bayfield
Reported by
Public
Coordinates
37.230, -107.590

A burst of heavy rainfall resulted in standing water of 4 to 6 inches in depth that covered the front and back yard of a residence.

Hail, Archuleta

When
September 22, 2:10 PM MST to 2:20 PM MST
Where
Archuleta County, 15.33 mi NNW of Arboles
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.230, -107.490

Hail, La Plata

When
September 22, 2:20 PM MST to 2:30 PM MST
Where
La Plata County, 1.49 mi NNE of Bayfield
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
37.240, -107.590

Tennis ball sized hail was reported at 3rd and 13th streets in Durango.

Heavy Rain, Mesa

When
September 22, 3:05 PM MST to 5:15 PM MST
Where
Mesa County, 1.91 mi S of Cameo to 2.39 mi NNE of Clifton
Reported by
Amateur Radio
Coordinates
39.122, -108.318

A Skywarn spotter reported a couple of inches of water running over the road along Interstate 70 between mile markers 42 and 44 near Palisade due to heavy rainfall.

Heavy Rain, La Plata

When
September 22, 3:36 PM MST to 7:00 PM MST
Where
La Plata County, 0.71 mi ENE of Bayfield to 1.11 mi NE of Bayfield
Reported by
Public
Coordinates
37.225, -107.589

Dry Creek overflowed in a few spots and one local business had flood water that got inside of the building.

Heavy Rain, Mesa

When
September 22, 4:10 PM MST to 6:00 PM MST
Where
Mesa County, 1.39 mi ESE of Durham to 1.03 mi ESE of Durham
Reported by
Trained Spotter
Coordinates
39.074, -108.576

Heavy rainfall resulted in minor flooding in an arroyo running behind Wal-Mart and Gold's Gym off of Highway 50. Additionally, the parking lot behind Gold's Gym had standing water up to six inches deep.

Flash Flood, Dolores

When
September 22, 4:25 PM MST to September 23, 7:00 PM MST
Where
Dolores County, 7.29 mi NW of Dove Creek to 5.94 mi NW of Dove Creek
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
37.840, -109.000

Coal Bed Creek was out of its banks. Mud and debris also flowed underneath Highway 491 through a sixteen foot diameter culvert that was 3/4 full.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 519598, 519550, 519559, 519561, 519563, 519564, 519566, 519569, 519570, 519571, 519573, 519595, 519584, 519712, 519589, 519587, 519722, 519732, 519757, 519593.